Decimated . . . Again
My oncologist, Dr. Hanna had suggested I get an infusion of Zometa. He explained that some studies showed that Zometa could help prevent breast cancer going to my bones. There were side effects, he said, the most severe could end with the deterioration of my jaw, which happens in 3% of the patients. He says most people feel slightly tired and achy for a few days afterward. He also tells me if I need to have dental work done, I need to do it prior to getting this infusion. At least one month before or after the infusion. What seems like a simple infusion, has just turned complicated.
Any time I’ve been approached to do a new treatment, my initial reaction is always No. I know, stupid right? These treatments are here to help you live a longer life. There are two reasons why I react this way. 1) Fear. Yep, out and out fear pops up every time. What does the treatment entail? How is it done? What are the side effects? And always, always, Will it hurt? 2) The second reason: I’m not sure I like all these chemicals being put into my body. How much more can my body take?
I let him know I’ll think about it. We’ll discuss it at my four month appointment. I need to do some research. Four months go by, I’ve done my research and agree to set up an appointment. My decision is cemented when I speak with the oncology nurse who explains that the medicine I have to take for 10 years can deteriorate my bones so the Zometa will help strengthen them. I ask her why the doctor didn’t explain this to me, she looked at me, smiled and said “Because he’s the doctor”. It’s always nurses to the rescue isn’t it?
On Wednesday, I received the Zometa. I was given it through an IV. The entire process took about a half an hour. Easy peasy or so I thought. About 3:30 the next morning, I wake up sweating, nauseous, dizzy and aching all over. I feel like I have the flu. I can’t go back to sleep, I have an extremely uncomfortable night. I end up throwing up all morning. I grab the sheet that the nurse gave me about Zometa. My eyes zone in on the list of side effects. Oh yay! I’ve got most of them. What happened to the feeling tired and achy part? I didn’t even throw up from 16 rounds of chemo for God’s Sake!
I call my oncologist and speak to the NP. He tells me his patients normally just feel tired and achy. Well aren’t I special! He calls me in a script for anti-nausea medication. I spend Thursday in bed. It’s raining, it’s dark and gloomy and I am too. I still don’t have all my energy back and there are days where I have to take naps. I’m so tired of not feeling well and now this has pushed me over the edge. It’s bringing back memories of the chemo days. I thought I was done with nausea and fatigue. When am I ever going to feel normal?
I sat in my bed, watching old movies and having a pity party for myself. I find that today, I’m really good at feeling sorry for myself. The gloomy weather doesn’t help. I sit and ponder my plight. I feel absolutely awful and all because I took medicine to make me feel better. Ironic isn’t? I wonder why the very treatments that are supposed to make you feel better have such awful side effects. Can’t science come up with an easier way? I eventually leave the pity party behind and realize that I signed up for this side effects and all. If I feel lousy for a few days to give me more years of life, I can suck it up.
You know, it’s funny, I had huge vials of chemo injected into my system and I have a little bitty small bag of medication and I’m decimated. Go figure!